Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2003, 3:43 PM EDT for City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 3:43 PM EDT (19:43 UTC)
- Expired
- Jul 9, 2003, 4:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Sullivan County, TN, City of Bristol, VA
The radar
The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1065 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
605
WUUS54 KMRX 091943
SVRMRX
TNC163-VAC520-092045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN EAST TENNESSEE
CITY OF BRISTOL IN SOUTHWEST VIRGINIA
* UNTIL 445 PM EDT
* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF HARR TO 6
MILES NORTHWEST OF BAYS MOUNTAIN PARK...OR FROM 6 MILES EAST OF
BRISTOL VA TO 8 MILES SOUTHWEST OF GATE CITY...MOVING SOUTHEAST AT
20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HARR AROUND 355 PM EDT
BLOUNTVILLE AROUND 400 PM EDT
SULLIVAN GARDENS AROUND 405 PM EDT
WARRIORS PATH STATE PARK AROUND 410 PM EDT
TRI-CITY AIRPORT AROUND 415 PM EDT
BLUFF CITY AROUND 420 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3652 8194 3643 8209 3640 8227 3641 8259
3648 8267 3652 8262 3662 8261 3662 8240
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 9, 3:20 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT WED JUL 9 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 320 PM EDT WED JUL 9 2003 TONIGHT AND TOMORROW...LINE OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAINFALL STRETCHES ACROSS SOUTHWEST VIRGINIA INTO SOUTHEAST KENTUCKY. THIS AREA IS MOVING SLIGHTLY SOUTH OF EAST AND SHOULD AFFECT SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. HIGH WINDS AND VERY HEAVY RAIN IN A SHORT TIME ARE THE MAIN THREATS. THIS ACTIVITY ASSOCIATED WITH SHORTWAVE MOVING THROUGH UPPER OHIO VALLEY IN EASTERN KENTUCKY. HIGH LOW LEVEL MOISTURE...DAYTIME HEATING AND INSTABILITY WILL CONTINUE INTO EARLY EVENING. WILL PUT IN SLIGHT CHANCE SEVERE EARLY FOR EXTREME NORTHERN ZONES FOR ONGOING ACTIVITY. ACTIVITY SHOULD DIE DOWN THIS EVENING AND THEN REDEVELOP MAINLY THURSDAY AFTERNOON AHEAD OF COLD FRONT WITH LIFT INCREASING IN THE AFTERNOON. RAIN CHANCES SHOULD INCREASE AS THE DAY HEATS UP. LONGER TERM...FRONT EXPECTED TO PUSH INTO THE AREA THURSDAY NIGHT AND THEN EXIT THE AREA EARLY FRIDAY. APPEARS THERE WILL BE PLENTY OF MOISTURE TO WORK WITH...AND ENOUGH LIFT TO WARRANT THE HIGH LIKELY POPS CURRENTLY FORECAST FOR THURSDAY NIGHT. WILL GO WITH CHANCE WEST AND LIKELY POPS EAST EARLY FRIDAY...THEN DRY BY MID AFTERNOON. WITH WEAK SURFACE HIGH PRESSURE BUILDING IN AND DRIER AIR MOVING IN...WILL KEEP WEEKEND DRY FOR NOW. MODELS DEPICT DECENT MOISTURE RETURN BY EARLY NEXT WEEK. SHOULD SEE A RETURN OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. PRELIMINARY NUMBERS FOLLOW: CHA 72 88 70 85 / 40 70 70 50 TYS 71 87 68 83 / 40 70 70 50 TRI 69 84 67 81 / 50 70 70 50 OQT 71 86 68 83 / 50 70 70 40 .MRX... NC...NONE. TN...NONE. VA...NONE. ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 855 AM EDT WED JUL 9 2003 SHOWERS ALREADY DEVELOPING THIS MORNING ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE SO WILL HAVE TO TAKE OUT MORNING WORDING IN FORECAST EXCEPT ACROSS THE EXTREME SOUTH. 06Z RUN OF MESOETA INDICATING LIFT BEGINNING THIS MORNING ACROSS FORECAST AREA. MSAS INDICATING INSTABILITY ALREADY -2 TO -4 ACROSS AREA WHERE SHOWERS HAVE DEVELOPED. SHORTWAVE MOVING THROUGH EASTERN HALF OF KENTUCKY MAY ENHANCE ACTIVITY THIS AFTERNOON ACROSS THE SW VIRGINIA AND EXTREME NORTHEAST TN. TEMPERATURES AND WINDS LOOK GOOD. TD ******************************************************************** EARLY MORNING FORECAST DISCUSSION 350 AM EDT WED JUL 9 2003 MODELS SHOW UPPER RIDGE WEAKENING SOME TODAY WHICH WILL ALLOW A SLIGHTLY BETTER CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY. FOR THURSDAY...COLD FRONT WILL MOVE INTO THE WESTERN SECTIONS OF THE TENNESSEE VALLEY. AIRMASS AHEAD OF FRONT WILL BE QUITE UNSTABLE WITH CAPES NEAR 2500-3000 J/KG. ALSO...NOTED THAT THE TENNESSEE VALLEY WITH BE UNDER THE FAVORED RIGHT READ QUAD OF A 300 MB JET EXITING ACROSS THE GREAT LAKES/OHIO VALLEY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FROPA THEN RACE EAST TOWARD THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. HAVE UPPED CHANCES TO 70-80 PERCENT AREA-WIDE. SOME OF THESE STORMS MAY BECOME SEVERE DUE TO THE EXPECTED INSTABILITY AHEAD OF FRONT. FRONT WILL MOVE ACROSS THE FORECAST FRIDAY MORNING WITH DRIER AIR SPILLING INTO THE REGION FRIDAY AFTERNOON AND NIGHT. WILL CONTINUE WITH A CHANCE OF MORNING SHOWERS AND STORMS WITH THE FRONT. FCSTID = 15 CHA 90 72 88 71 / 40 30 80 70 TYS 89 71 86 69 / 40 30 80 70 TRI 85 68 84 67 / 50 40 80 70 OQT 89 71 86 69 / 40 30 80 70 DH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 930 PM EDT TUE JUL 8 2003 AREA PWS AROUND 125% OF NORMAL WITH HIGHER VALUES TO THE NORTHWEST. INSTABILITY REMAINS FAIRLY HIGHER OVERNIGHT. TRIGGERS ARE MISSING BUT OLD BOUNDARIES MAY BE ENUF TO LIFT A COUPLE OF CELLS OVERNIGHT. CONVECTIONS JUST W OF SOUTHERN PLATEAU IS UNDERDONE BY MODELS. LATEST RUC SHIFTS LINGERING ACTIVITY EAST. WILL GO CHC POPS SOUTHWEST AND KEEP SLGT CHANCE POPS ALL OTHERS. WITH DPS IN THE MID 70S SOUTHERN AREAS WILL RANGE SOME MIN TEMPS UPWARD. SON ********************************************************************
Hazardous weather outlook, Jul 9, 5:50 AM EDT, 9 hours 53 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 550 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY ALLOWING AFTERNOON THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. THE STORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN CONCERN BEING DAMAGING DOWNBURST WINDS...HEAVY RAIN...AND HAIL. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY NIGHT AND FRIDAY MORNING. IN ADVANCE OF THE FRONT THE AIRMASS WILL BECOME QUITE UNSTABLE DURING THE AFTERNOON AND EVENING HOURS THURSDAY ALLOWING THUNDERSTORMS TO DEVELOP. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THURSDAY AFTERNOON AND EVENING. DAMAGING DOWNBURSTS WINDS...LARGE HAIL...AND HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING AND AGAIN LATE THURSDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, Jul 9, 3:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MEADOWVIEW VA WIND DAMAGE
07/09/03 WASHINGTON SEVERAL TREES DOWN
BETWEEN MEADOWVIEW AND
GLAD SPRINGS. REPORTED
BY LAW ENFORCEMENT.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 49 min |
| Jul 9, 2:01 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 59 min |
| Jul 9, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 55 min |
| Jul 9, 3:26 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 49 min |
| Jul 9, 4:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Washington | 63 min |
| Jul 9, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Washington | 60 min |
| Jul 9, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.